Taking amitriptyline and need advice please..

joanneredshaw
joanneredshaw Member Posts: 62
edited 30. Dec 2010, 16:32 in Living with Arthritis archive
Happy New Year to everyone!

Just thought I would get that in first, I have recently been prescribed Amitriptyline by my consultant. It was to help me sleep better and rest properly due to fatigue. I took the 10 mg to start with and found I did sleep very soundly but woke up with an awful headache which lasted all the next day. Does it take a few days to get into your system and will the headache subside?
It has put me off taking it, I felt hungover and my eyes hurt as well. Should I halve the tablet and take 5mg instead?

Any thoughts on this would be gratefully received x:)

Jo x

Comments

  • paulch
    paulch Member Posts: 103
    edited 30. Nov -1, 00:00
    x:D HI i have been taken Amitriptyline for 5 yrs now, and prescribed to me for the stroke i had , to help me sleep and calm nearv pain, i found that it takes 2-3 weeks to get use to the drug and yes i had headaches too, i now take 40 mg as it helps with night pain from OA. x8) TC PAULCH
  • ironic
    ironic Member Posts: 2,361
    edited 30. Nov -1, 00:00
    Hi Jo,

    Sorry I don’t take it but if you go into search there has been a thread on it recently. I seem to remember about taking it about 8 or 9 pm to counteract the hung over feeling.

    Hope this helps,
    Lv, Ix
  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    Hi Jo

    Happy new year to you too.

    I take amitriptyline too, but for IBS symptoms. It makes me sleep better and has helped immensely with the IBS too so I am a happy bunny.

    That is correct, there was a thread about this med and I too try to remember to take it around 8.00 p.m. Then when I go to bed 2 - 3 hours later I sleep well and no longer get that bleary eyed feeling in the morning. I never suffered with the headaches though.

    I started on 10mg and went up to 20mg and then 25mg, on the advice of my gastroenterologist and this is the strength that suits my IBS well.

    I too feel that it does take time for the body to get used to it.

    I hope it will work for you.

    Luv
    Elna x
  • spacey
    spacey Member Posts: 126
    edited 30. Nov -1, 00:00
    hi I take amitriptyline, i also felt hung over and groggy when I first started it for about a week, and do each time I step up by 10 mg as I find I am needing a bit more. It dosnt last long and I soon find I adjust well to the dose. The benefits far out way for me the drugged feeling for a little while! I hope you find too that it works well for you x
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    I don't take it but I have read on here that those that do take it between 7 - 8pm: they find they sleep well and that when they wake they feel OK. I suspect that halving the dose won't be that effective, either in terms of the quality of sleep or waking up. These meds are heap big powerful and the body may take some time to adjust. I wish you well. DD
  • barbara12
    barbara12 Member Posts: 21,276
    edited 30. Nov -1, 00:00
    Hi
    I have been on amitriptyline for around 6 months...the feeling you described are what I had at the beginning...I felt I could have slept all the next day, and also had an headache....it took a week or so to get used to it, I now take it around 8 giving it time to work and wear off in the morning.
    Good Luck
    Barbara x
  • Rallymad
    Rallymad Member Posts: 84
    edited 30. Nov -1, 00:00
    Hiya
    I also take amytriptyline, am now on 75mg a night, started off on 10mg and had the side effects you mentioned, it does get easier in time, it aids sleep and rests your muscles so that you get a more relaxed sleep. Also been told by my GP that it's one of the drugs that we can take over a long period without major side effects and can be increased. Am new to the site also, hope this helps x
  • annie_mial
    annie_mial Member Posts: 5,614
    edited 30. Nov -1, 00:00
    I'm on amytrip, too and was told to increase slowly. Started on 10mg, now on 35mg and so far no side effects whatsoever.

    It has worked absolutely brilliantly for me. I suspect I take it for slightly different reasons to others, but for my particular problem it has worked wonders.

    Annie

Who's Online

8
toady
toady
+7 Guests